How do you determine the anti-depressant has quit working and it's time to try another one?

Follow
Share

Over the past several months, I think Mom's antidepressant has quit being effective. She cries easily and often cannot say what she is crying about. Her doctor doubled the dosage and there may have been a slight improvement. We relocated her from her senior living complex where she had her own apartment and had lived for ten years to a house my brother and I leased specifically to live with and take care of her. We've been here three full weeks and have pretty much settled into a stable routine, unpacked most of the boxes, hung most of her paintings, etc. My brother and sister-in-law live in the house full time and I spend the night when necessary. Otherwise I am at the house seven mornings a week to get her up, dressed, breakfast, etc. leaving twice a week in the morning, the rest of the time late afternoon. Mom is 97, alert and oriented with minor short-term memory issues. We know she has some grief about leaving her senior residence but understands why and agrees this is a better situation. She gets upset because she has to take potassium and doesn't like the taste - in ginger ale with honey added. She has swallowing issues and must take her meds with applesauce which is okay unless something has to be crushed. Again, adding sugar, cinnamon and honey to the applesauce helps, but she really doesn't like it. The level of her objection is more attributable to her age than anything else. 20 years ago she would have taken it in stride. She is gluten intolerant and very sensitive to sugar alcohols, both cause explosive diarrhea. We are very careful but the most recent episode was caused by an ingredient in the crust of a gluten free Key Lime Pie! These are the three main stressors that we know upset her. Time will help with the grief, support, encouragement and reassurance, help in coping with the other two issues. I think changing the antidepressant could help decrease her unidentified crying episodes, but how do I convince the doctor?

This question has been closed for answers. Ask a New Question.
2

Answers

Show:
It might be that she needs an additional antidepressant added to the first one. My mom takes two. I would simply describe the symptoms you are seeing to her doctor.
Helpful Answer (1)
Report

What exactly is the antidepressant, and how long has she been taking it? Also, exactly what other medications is she on? These are important things to know before giving an opinion. I do however feel that the most important opinion is that of the doctor treating her, and it certainly wouldn't hurt to have a discussion with him/her about her serious depressive symptoms and a possible medication change. He/she would know best about what the next choice for medication would be. Her age may also be a factor, as anti depressants take time to wean off of, then for the new one to become effective.

Angel
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions